Nebraska, 2008

Hail in Nebraska, June 16, 2008

June 16, 2008 · NWS CYS · 1 event in 1 county or zone

An isolated severe thunderstorm produced some large hail over rural northern Sioux county, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe thunderstorm produced some large hail over rural northern Sioux county, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 2:13 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 2:13 PM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT MON JUN 16 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...LOWER CLOUDS IN EASTERN
CWA HAVE TAKEN THEIR TIME ERODING THIS AFTERNOON.  THIS HAS KEPT
TEMPS ON THE COOL SIDE AND HINDERED CONVECTION ALONG AND SE OF A
LINE FROM KLAR TO KCDR.  BETTER TSTMS HAVE BEEN DEVELOPING OVER
CENTRAL AND SW WY...AND THESE WILL BE MOVING INTO AREA OF BETTER
INSTABILITY OVER NERN AND EAST CENTRAL WY THIS EVENING WHERE
SCATTERED POPS STILL IN ORDER AND A FEW SEVERE TSTMS ARE POSSIBLE.
ELSEWHERE...TONED POPS BACK TO 20 PERCENT TONIGHT FOR WEAKER TSTMS.
CONTINUING SE SURFACE FLOW OF GOOD LOW LEVEL MOISTURE WILL CAUSE
LOW CLOUDS AND EVEN SOME FOG TO REDEVELOP/FORM OVER EASTERN CWA
LATER TONIGHT CONTINUING THROUGH MUCH OF TUE MORNING MAINLY FROM
JUST INSIDE SOUTHEAST WY BORDER EASTWARD.  PER LOW LEVEL THETA-E
AND DEW POINT PROGS...MAIN CHANCE OF TSTMS TUE AFTERNOON/EVENING
WILL BE LIMITED TO EASTERN THIRD TO HALF OF CWA.  INSTABILITY
PARAMETERS SUGGEST SEVERE TSTMS POSSIBLE OVER NEBRASKA PANHANDLE
PER SPC DAY2 OUTLOOK.  UPPER RIDGE WILL CONTINUE OVER THE CWA
ON WED...WITH NEARLY A REPEAT PERFORMANCE FOR THE AREA WITH A
CHANCE OF AFTERNOON TSTMS OVER EASTERN HALF CWA.  TEMPS WILL BE
WARMER ON TUESDAY AND STAY WARM ON WED.

.LONG TERM...WED NIGHT THRU MON...MOST MODELS INDICATING SOME SORT
OF A FTR MOVG THRU THE UPPER RIDGE AND TURNING SEWD ACRS THE REGION
SOMETIME WED NIGHT OR THU DEPENDING ON THE MODEL.  HAVE KEPT WITH
SOME HIGHER POPS MAINLY OVER NEB PNHNDL REGION DURING THIS PERIOD.
UPPER RIDGE THEN BUILDS WITH RISING HGTS FOR FRI INTO THE WEEKEND.
GFS SUGGESTS THE WARMER AIRMASS WILL BE CAPPED...SO HAVE OPTED TO
START LIMITING AMOUNT OF LATE DAY TSTM COVERAGE.  12Z ECMWF SHOWS A
TROF LIFTG NEWD ACROSS PAC NW INTO MT SAT/SAT NIGHT...EARLIER RUN
DID NOT REALLY SHOW FTR AND LATEST RUNS OF GFS DO NOT SHOW IT...
SO WILL GO WITH A WARM-HOT FCST AND MAINLY DRY FOR THE WEEKEND.
MODELS SOMEWHAT SIMILAR IN SHOWING ANOTHER WEAK UPPER FTR APPRCHG
THE AREA ON MON WITH THE UPPER RIDGE SHIFTG INTO THE CNTRL U.S.

&&

.AVIATION...VFR CONDITIONS LATE THIS AFTERNOON AND EVENING WILL
GIVE WAY OVER EASTERN CWA TO MVFR CEILINGS AS LOW CLOUDS REFORM.
SOME AREAS OF IFR CEILINGS AND VSBYS IN FOG CAN ALSO BE EXPECTED
LATE TONIGHT/TUE MORNING KIBM/SNY/KAIA/KBFF/KTOR AND PERHAPS KCDR.
THE LOW CLOUDS WILL DISSIPATE AROUND MIDDAY TUE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...
Hazardous weather outlook, Jun 16, 9:50 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT MON JUN 16 2008

WYZ059-060-064-066>070-171130-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1050 AM MDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND WIND GUSTS OVER 60 MPH. THIS IS ESPECIALLY TRUE FOR AREAS WHERE
BETTER SURFACE HEATING WILL OCCUR INCLUDING CONVERSE AND PLATTE
COUNTIES AND THE LARAMIE RANGE. THE RISK OF SEVERE THUNDERSTORMS
WILL BE LESS WHERE LOW CLOUDINESS PERSISTS LONGER AND SLOWS HEATING
...SUCH AS IN GOSHEN...LARAMIE AND NIOBRARA COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY
...AND SOME OF THE STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS.
THERE WILL BE A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-171130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1050 AM MDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. SMALL HAIL AND GUSTY WINDS UP TO
50 MPH MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY.
SOME OF THE STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS. THERE IS
ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FROM WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-171130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1050 AM MDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS WILL PRODUCE SMALL HAIL AND WIND
GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
TUESDAY THROUGH THURSDAY...AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JLH

In the hours before

Special weather statement, Jun 16, 4:22 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT MON JUN 16 2008

WYZ059-064-067-170130-
CONVERSE-NORTH LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...GARRETT...
WHEATLAND...GUERNSEY
522 PM MDT MON JUN 16 2008

SCATTERED THUNDERSTORMS ARE MOVING EAST AT ABOUT 25 MPH OVER PARTS
OF ALBANY...CONVERSE AND PLATTE COUNTIES. THE STRONGEST STORMS
WERE LOCATED ABOUT 25 MILES NORTHWEST OF WHEATLAND...AND OVER
EXTREME NORTHERN CONVERSE COUNTY ABOUT 50 MILES NORTH OF DOUGLAS.
THE STRONGER STORM WILL LIKELY PRODUCE BRIEF HEAVY RAINS...AND MAY
ALSO PRODUCE SOME SMALL HAIL AND GUSTY WIND.

RE
Special weather statement, Jun 16, 4:47 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT MON JUN 16 2008

WYZ060-066-067-170100-
NIOBRARA-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...LUSK...BUFORD...HORSE CREEK...
WHEATLAND...GUERNSEY
547 PM MDT MON JUN 16 2008

SCATTERED THUNDERSTORMS ARE MOVING EAST SOUTHEAST AT ABOUT 25 MPH
OVER PARTS OF PLATTE...ALBANY AND NIOBRARA COUNTIES. THE
STRONGEST STORMS WERE LOCATED ABOUT 12 MILES NORTHWEST OF
WHEATLAND...AND OVER THE NORTHWEST CORNER OF NIOBRARA COUNTY. THE
STRONGER STORMS WILL PRODUCE LIGHTNING...HEAVY RAIN AND PERHAPS
SOME SMALL HAIL.

RE
Special weather statement, Jun 16, 5:30 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT MON JUN 16 2008

WYZ060-170130-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
630 PM MDT MON JUN 16 2008

A STRONG THUNDERSTORM IS MOVING EAST AT ABOUT 20 MILES AN HOUR
OVER FAR NORTHERN NIOBRARA COUNTY. THE STORM WAS LOCATED ABOUT 40
MILES NORTH OF LUSK...OR ABOUT 25 MILES WEST OF MULE CREEK
JUNCTION. THIS STORM WILL PRODUCE HEAVY RAIN...SMALL HAIL AND
FREQUENT LIGHTNING.
Local storm report, Jun 16, 5:47 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             25 NE BILL              43.47N 104.91W
06/16/2008  M0.50 INCH       CONVERSE           WY   CO-OP OBSERVER

&&

DDEAL
Special weather statement, Jun 16, 6:45 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
745 PM MDT MON JUN 16 2008

NEZ001-002-WYZ060-170300-
SIOUX-DAWES-NIOBRARA-
INCLUDING THE CITIES OF...HARRISON...CHADRON...LUSK
745 PM MDT MON JUN 16 2008

A COUPLE OF STRONG THUNDERSTORMS WILL MOVE OUT OF EASTERN NIOBRARA
COUNTY OF WYOMING AND THE EXTREME SOUTHWEST CORNER OF SOUTH DAKOTA
INTO FAR NORTHERN SIOUX AND DAWES COUNTIES THROUGH 8 PM. THESE
STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING
AS THEY MOVE EAST SOUTHEAST AT ABOUT 25 MILES AN HOUR.

RE
Local storm report, Jun 16, 7:22 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 PM MDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 S REDBIRD             43.21N 104.27W
06/16/2008  E0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            RAIN UNDER A HALF INCH.

&&

DDEAL

The radar

The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
June 16, 7:25 PM MST to 7:29 PM MST
Where
Sioux County, 20 mi NE of Harrison
Measured
1 in hail
Reported by
Public
Coordinates
42.885, -103.591

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94294.